Acquired bone disease, due to vitamin D deficiency. In UK, mostly black and Asian children, due to dark skin and low levels of sun exposure, also diets often rich in phytates and oxalates.
More common in boys, perhaps due to higher bone mineral density.
Safeguarding concerns note uncommon. 2 deaths reported in BPSU study, multiple risk factors, rickets only diagnosed post mortem
- Leg deformity (bowing or knock-knees)/Swollen wrists or knees or ankles or ribs (rachitic rosary), AND
- 25OH vitamin D <25nmol/L PLUS one or more abnormalities of serum calcium, alkaline phosphatase, phosphate, parathyroid hormone
Else radiological Rickets:
- Widening, cupping, splaying of metaphysis (of any long bone) AND
- 25OH vitamin D <25nmol/L
Other clinical features:
- Delayed motor development
- Pain, limp
These are strict research definitions – some cases seen with abnormal PTH and radiological features but have dietary calcium deficiency and less severe vitamin D insufficiency (between 25 and 50), these would be called nutritional rather than Vit D deficiency rickets. There is no clear cut off below which rickets occurs!
Incidence seemed to be rising but not borne out in most recent BPSU study (2020).
- Vitamin D dependent rickets e.g. 1α hydroxylase deficiency
- Vitamin D resistant rickets e.g. familial or X-linked hypophosphataemic rickets
- Rickets associated with other chronic diseases e.g. malabsorption, liver disease, chronic renal disease
- Metabolic Bone Disease of Prematurity (infants whose corrected age is < 3 months at presentation, who were born < 36 weeks gestation and weighing <1.5kg
- Often cow’s milk allergy seen, else these are usually breast fed babies.
- Fractures (usually femoral) can be a clue.
- Hypocalcaemic seizures
- Dilated cardiomyopathy can be seen, usually in older children where bone growth is more advanced already. Worth an echo!
Evidence from BPSU study that DOH guidance on Vitamin D supplementation not being followed, either in mothers or children themselves.
Wide variation in Vitamin D treatment prescriptions. Alfa-calcidol is potentially toxic and should be avoided.